Stimulants

Discussion in 'General Parenting' started by jugey, Jan 22, 2014.

  1. jugey

    jugey Active Member

    Hi everyone. I've been lurking in the shadows for awhile but have decided to finally show myself. I have a question about stimulants. My 13 yr old daughter is currently taking 15 mgs of adderall which works really well. The only problem is that she seems to metabolize it very quickly and she's benefiting from the medication for about 6 hours a day only. I'm sure a read here somewhere about splitting the dose and giving half in the morning and the other half mid day. Can anyone share their experience with this?
     
  2. tiredmommy

    tiredmommy Site Moderator

    I don't have experience with stimulants but I would put a call into her prescriber if it's possible she needs an adjustment. She may have had a growth spurt and may need her dosing adjusted.
     
  3. KTMom91

    KTMom91 Well-Known Member

    My daughter had a similar issue...her Ritalin was wearing off about 10 am, making her school days a delight before her noon dose. We switched to the long acting and it helped for a while. Talk to your prescriber and see if there's something you can switch to that might last longer for her.
     
  4. DDD

    DDD Well-Known Member

    We switched to time release Ritalin with one difficult child and with the other we had him take a supplemental pill at lunch time. It's hard to get it just right but the stims were a Godsend for us. Good luck. DDD
     
  5. Jules71

    Jules71 Warrior Mom since 2007

    Is it the Adderall XR? Extended release? You can't split those - but you could get the short acting and take it 2x/daily. Or you can add a booster of the short acting after school.
     
  6. jugey

    jugey Active Member

    Yes she's taking adderall XR. I don't know if it's extended release. We see the psychiatric doctor on Monday. She's like a different kid while the medications are working but she's very challenging when they start to wear off. Thanks for the input all. I like to have some info when I sit with the doctor.
     
  7. Jules71

    Jules71 Warrior Mom since 2007

    The XR means it is extended relief. Because of the way they slowly provide medicine throughout the day, you cannot cut them in half. I would think adding a short acting dose in the afternoons would work best - as that can help with rebound effect (when medication is wearing off and they get irritable). Good luck!
     
  8. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Jules is right, you cant split those pills. I also take the same stimulant and I take one tablet twice a day. I am ready to go to sleep at night with no problem. In fact, I wake myself up early in the morning to take my first pill and then go back to sleep...lol.
     
  9. jugey

    jugey Active Member

    So we saw the doctor this morning and she has prescribed an additional 5 mgs of adderall to be taken at noon time. Hopefully it will help. We had a really rough weekend here. I was physically attacked Friday evening and Saturday afternoon. We discussed the violence with the doctor this morning and got the usual answer.....difficult child was coached on how to cope with her anger and it was suggested she walk away until she calms down. I'm always very dissatisfied with this response. In the moment it just isn't going to work. She can't seem to walk away and if I go she follows and badgers me. I struggle a great deal with the question, "when is it time to call authorities?" Welcome any words of wisdom here.


    Sent from my iPad using ConductDisorders
     
  10. Jules71

    Jules71 Warrior Mom since 2007

    Was she violent before the stimulants?
     
  11. jugey

    jugey Active Member

    Yes - it's not new and it's actually a little calmer right now than it has been. A year ago we were in a much worse place. She started abilify a year ago and that changed our world but not enough!
     
  12. Jules71

    Jules71 Warrior Mom since 2007

    Maybe she needs an increase in her Abilify as well?

    What triggered the attacks on you?

    Do you have other children? Can you go to your room and lock the door until she calms down?
     
  13. jugey

    jugey Active Member

    Yes, perhaps she does. The psychiatrist wants to do things in stages, so we can tell what's working and what's not, so she only wanted to increase the Adderall for now.

    She was bored and I wasn't tending to her the way she wanted me to. Unstructured down time is a nightmare! If I could keep her busy all the time we would be in much better shape.

    No other children (no easy child to let me know this is not all my fault!). Yes, I do have a lock on my bedroom door and use it often. In the case of the weekend attacks, I didn't see them coming. I knew she was irritated but I didn't think it was going where it ended up.
     
  14. Jules71

    Jules71 Warrior Mom since 2007

    I completely understand what you mean about unstructured down-time/boredom. My difficult child has trouble with those as well.

    Hang in there. Re: your question about when to call the authorities - I'm sorry I don't know. We called once and they made us feel like we were wasting their time.
     
  15. jugey

    jugey Active Member

    Thanks for your response Jules! I'll solder on....I always do :)
    Take care
     
  16. TerryJ2

    TerryJ2 Well-Known Member

    Jugey, thanks for writing. Your daughter sounds a lot like my son. I know how you feel! Glad you got some good responses. I hope that the addt'l medication works out. I called the police on my son a few times. The police will let you know how many times they will show up before they make an arrest but should tell you that out of earshot of your daughter. IOW, each time they come, your daughter my think that she will only get out of the situation in handcuffs, when in reality, the police will most likely give her a lecture. Unless she's still actively attacking you when they show up.
    When you call 911, be sure to tell the operator that it is your daughter and that she has a mood disorder or neurological disorder and that she is on medications, so they know who to send to your house.
     
  17. jugey

    jugey Active Member

    Hi Terry. Thanks for your input. I've read many of your posts and agree that your's and mine are alike. The additional adderall helps a little but first thing in the morning and last thing at night are very tricky. Both times are when I'm not at my best! She is hostile and irritated and we walk on eggshells to avoid a blow up. Just after Christmas I decided to take her off the Prozac but I'm doubting that decision now. I felt like she wasn't getting much from it and I was having my own anxiety about all her medication. A purely instinctual move gone wrong!? I intend to talk to the psychiatrist next week about putting it back in. I told her last Monday about taking her off but she suggested we leave it for now and see what happens with the additional adderall. I have a really hard time giving her all the medications and have to remind myself often of the very long and agonizing road that brought us here. Clearly the medications are required! Anyway thanks again :)
     
  18. TerryJ2

    TerryJ2 Well-Known Member

    Jugey, yes, medications are a tough call, but there is no way; I would go back and do it all over again. My son HAS to have medications.
    Is your daughter on an antianxiety medication? doctors don't like to prescribe things like Xanax to kids because it can be addictive, but clonidine, an -off-label use for an adult heart medication, can be used as a prn. If she's not already taking that, I would suggest it at night, to take the edge off. Good luck at the dr apt next week. Let us know how it goes.
     
  19. jugey

    jugey Active Member

    After another rough evening and morning I reached out to the psychiatrist via email this morning and she agreed that we should put her back on the Prozac. The Prozac is an anti anxiety/depressant so hopefully we will return to some sanity over the next couple of weeks. We will start out with a low dose and increase next week. Thanks for the info re clonidine Terry! I'll keep that in mind as we go forward. Although this experiment, of taking her off the Prozac, has had a very bad result, it is kind of good that we can now know for sure, that the medications are necessary. I have worried so much about the effects of all these drugs on a young developing brain, but I think I can finally let that worry go. We all have to be safe and have some quality of life! So here I am on a Friday evening with dread about the weekend. Weekends are so hard!! difficult child has no plans, no friends to call and will not be happy about that! Good wishes to myself and all others reading this, that might be in a similar circumstance.


    Sent from my iPad using ConductDisorders
     
Loading...